Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 91, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2014, 7:46 PM CDT for 7 counties in South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2014, 7:46 PM CDT (00:46 UTC)
- Expired
- Jun 21, 2014, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Edmunds County, SD, Faulk County, SD, Hand County, SD, Hyde County, SD, Potter County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 2926 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
655
WUUS53 KABR 220046
SVRABR
SDC045-049-059-069-107-119-129-220130-
/O.NEW.KABR.SV.W.0091.140622T0046Z-140622T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT SAT JUN 21 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
EXTREME NORTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
EXTREME SOUTHEASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH
DAKOTA...
* UNTIL 830 PM CDT
* AT 743 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
GETTYSBURG...MOVING EAST AT 50 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEBANON AROUND 755 PM CDT.
SENECA AROUND 810 PM CDT.
BRENTWOOD COLONY AND BURKMERE AROUND 820 PM CDT.
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 167 AND 185.
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 216 AND 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4536 9940 4489 9907 4473 9993 4511 10024
TIME...MOT...LOC 0046Z 254DEG 42KT 4499 9987
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
WISE2 follow-up statements
002
WWUS53 KABR 220116
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT SAT JUN 21 2014
SDC119-129-220126-
/O.CAN.KABR.SV.W.0091.000000T0000Z-140622T0130Z/
SULLY SD-WALWORTH SD-
816 PM CDT SAT JUN 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN WALWORTH
AND NORTHEASTERN SULLY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS EITHER WEAKENED OR MOVED OUT
OF THE WARNED AREA.
LAT...LON 4482 9954 4530 9961 4536 9940 4489 9907
TIME...MOT...LOC 0116Z 254DEG 42KT 4509 9939
$$
SDC045-049-059-069-107-220130-
/O.CON.KABR.SV.W.0091.000000T0000Z-140622T0130Z/
POTTER SD-HYDE SD-HAND SD-FAULK SD-EDMUNDS SD-
816 PM CDT SAT JUN 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
EDMUNDS...WESTERN FAULK...EXTREME NORTHWESTERN HAND...NORTHEASTERN
HYDE AND EXTREME NORTHEASTERN POTTER COUNTIES UNTIL 830 PM CDT...
AT 815 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
SENECA...OR 14 MILES WEST OF FAULKTON...MOVING EAST AT 50 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME
NORTHEASTERN POTTER...EXTREME NORTHWESTERN HAND...NORTHEASTERN
HYDE...SOUTHWESTERN EDMUNDS AND WESTERN FAULK COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4482 9954 4530 9961 4536 9940 4489 9907
TIME...MOT...LOC 0116Z 254DEG 42KT 4509 9939
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
WISE000 WWUS53 KABR 220131 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 831 PM CDT SAT JUN 21 2014 SDC045-049-059-069-107-220141- /O.EXP.KABR.SV.W.0091.000000T0000Z-140622T0130Z/ POTTER SD-HYDE SD-HAND SD-FAULK SD-EDMUNDS SD- 831 PM CDT SAT JUN 21 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EDMUNDS...WESTERN FAULK...EXTREME NORTHWESTERN HAND...NORTHEASTERN HYDE AND EXTREME NORTHEASTERN POTTER COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT. LAT...LON 4482 9954 4530 9961 4536 9940 4489 9907 TIME...MOT...LOC 0116Z 254DEG 42KT 4509 9939 $$ DORN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:38 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 21, 6:38 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT SAT JUN 21 2014
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A FRONTAL BOUNDARY CURRENTLY LOCATED ALONG THE MISSOURI RIVER WILL
TRACK EASTWARD TONIGHT. THIS FRONTAL BOUNDARY WILL INTERACT WITH
A HIGHLY UNSTABLE ENVIRONMENT TO RESULT IN STRONG TO SEVERE
THUNDERSTORMS. SOME THUNDERSTORMS WILL PRODUCE LARGE HAIL AND DAMAGING
WINDS. DUE TO HIGH PWATS...ALONG WITH A SLOW STORM MOTION...VERY
HEAVY RAINFALL WILL BE POSSIBLE AS WELL. HAVE ISSUED A FLASH FLOOD
WATCH DUE TO A RECENT WET PERIOD WHERE PRECIPITATION AMOUNTS ARE
1.50 TO 3 INCHES ABOVE NORMAL OVER THE PAST 7 DAYS. INDIVIDUAL
THUNDERSTORMS THIS AFTERNOON WILL LIKELY CONSOLIDATE INTO A MCS
TONIGHT.
IT APPEARS AS THOUGH SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS
THE REGION ON SUNDAY. MODELS ARE SUGGESTING A WEAK FRONTAL
BOUNDARY DRAPED EAST/WEST ALONG HIGHWAY 212. A WEAK SHORT WAVE
WILL TRACK ALONG THE FRONT WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS. LIMITED INSTABILITY SHOULD RESULT IN GENERAL
THUNDERSTORMS. MOSTLY DRY AND COOLER CONDITIONS ARE EXPECTED FOR
THE REST OF THE SHORT TERM.
.LONG TERM...TUESDAY THROUGH SATURDAY
WEATHER PATTERN TURNS RATHER ACTIVE THROUGH THE PERIOD AS UPPER
TROUGH DIGS IN ACROSS THE NORTHWEST CONUS. GENERALLY ACCEPTED
ALLBLEND POP GRIDS AS MODELS SHOW SEVERAL EPISODES OF
PRECIPITATION BUT OF COURSE AT THIS POINT...THEY VARY GREATLY IN
TIMING AND INTENSITY.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SHOWERS AND THUNDERSTORMS WILL AFFECT A GOOD PORTION OF THE COUNTY
WARNING AREA DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THE
STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. CIGS
WILL GENERALLY REMAIN VFR...BUT MAY FALL INTO THE IFR/MVFR
CATEGORY WITH THE STRONGER STORMS. THERE WILL BE ANOTHER CHANCE
FOR SHOWERS AND STORMS ON SUNDAY...MAINLY ACROSS THE SOUTHERN AND
EASTERN CWA. AT THIS TIME...HAVE JUST INCLUDED A VCTS MENTION AT
KATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR BROWN-CAMPBELL-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-WALWORTH.
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...TMT
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHazardous weather outlook, Jun 21, 3:50 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT SAT JUN 21 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 350 AM CDT SAT JUN 21 2014 /250 AM MDT SAT JUN 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATER THIS AFTERNOON AND PERSIST THROUGH THE NIGHT. STORMS MAY BECOME SEVERE...WITH STRONG WINDS AND DAMAGING HAIL THE MAIN THREAT...BUT LOCALLY HEAVY RAINFALL IS ALSO OF CONCERN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FRONT WILL LINGER ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA SUNDAY...WITH ADDITIONAL THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. SERR
In the hours before
Local storm report, Jun 21, 6:04 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 5 S ROSCOE 45.38N 99.34W
06/21/2014 E1.75 INCH EDMUNDS SD STORM CHASER
CHASER UPDATED REPORT TO GOLF BALL SIZE
&&
EVENT NUMBER ABR1400522
TROGDONLocal storm report, Jun 21, 6:11 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 5 SW ROSCOE 45.40N 99.42W
06/21/2014 E2.50 INCH EDMUNDS SD TRAINED SPOTTER
GOLFBALL TO TENNIS BALL SIZE HAIL... DAMAGED SPOTTERS
VEHICLE... REPORT RELAYED THROUGH EDMUNDS COUNTY
EMERGENCY MANAGER
&&
EVENT NUMBER ABR1400523
VIPONDLocal storm report, Jun 21, 6:29 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 2 ENE PEMBROOK COLONY 45.39N 98.96W
06/21/2014 E1.00 INCH EDMUNDS SD PUBLIC
NICKEL TO QUARTER SIZE HAIL WITH NO APPARENT DAMAGE AT
TIME OF REPORT
&&
EVENT NUMBER ABR1400524
VIPONDLocal storm report, Jun 21, 6:42 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 5 SE EUREKA 45.72N 99.55W
06/21/2014 E1.00 INCH MCPHERSON SD PUBLIC
QUARTER SIZED HAIL REPORTED BY PUBLIC
&&
EVENT NUMBER ABR1400525
TROGDONLocal storm report, Jun 21, 6:47 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 NNW SANSARC 44.59N 101.06W
06/21/2014 E2.00 INCH STANLEY SD PUBLIC
GOLFBALL TO HEN EGG SIZE HAIL
&&
EVENT NUMBER ABR1400526
VIPONDLocal storm report, Jun 21, 7:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
724 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL BOWDLE 45.45N 99.66W
06/21/2014 E0.88 INCH EDMUNDS SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1400527
TROGDONThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:07 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 53 min |
| Jun 21, 7:17 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 58 min |
| Jun 21, 7:31 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 44 min |
| Jun 21, 7:34 PM CDT | Tornado Warning | ABR | Dewey | 18 min |
| Jun 21, 7:38 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 52 min |
| Jun 21, 7:42 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 48 min |
| Jun 21, 7:43 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 62 min |
| Jun 21, 7:59 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Potter, Walworth | 45 min |
| Jun 21, 8:10 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley and 1 more | 25 min |
| Jun 21, 8:14 PM CDT | Tornado Warning | ABR | Faulk, Hand | 31 min |
| Jun 21, 8:25 PM CDT | Flash Flood Warning | ABR | Faulk | 12 hr |
| Jun 21, 8:29 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 61 min |
| Jun 21, 9:15 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin, Spink | 60 min |
| Jun 21, 9:28 PM CDT | Flash Flood Warning | ABR | Edmunds, McPherson | 12 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.